Jump to ContentJump to Main Navigation
Show Summary Details
More options …

The B.E. Journal of Theoretical Economics

Editor-in-Chief: Schipper, Burkhard

Ed. by Fong, Yuk-fai / Peeters, Ronald / Puzzello , Daniela / Rivas, Javier / Wenzelburger, Jan


IMPACT FACTOR 2018: 0.173
5-year IMPACT FACTOR: 0.248

CiteScore 2018: 0.24

SCImago Journal Rank (SJR) 2018: 0.163
Source Normalized Impact per Paper (SNIP) 2018: 0.186

Mathematical Citation Quotient (MCQ) 2018: 0.08

Online
ISSN
1935-1704
See all formats and pricing
More options …

Fundamental Non-convexity and Externalities: A Differentiable Approach

Richard E. Ericson / Fan-chin Kung
Published Online: 2014-07-17 | DOI: https://doi.org/10.1515/bejte-2013-0065

Abstract

It is well known that externalities cause fundamental non-convexity problems in the production set. We demonstrate that the differentiable approach is a proper tool. Existence of equilibrium obtains without requiring aggregate convexity in consumption or production. Our model allows general externalities in consumption and production and also price dependency.

Keywords: externalities and non-convexity; differentiable approach; production economy

JEL Classification: C62; D51; H41

References

  • Allen, B. 1981. “Utility Perturbations and the Equilibrium Price Set.” Journal of Mathematical Economics 8:277–307.CrossrefGoogle Scholar

  • Balasko, Y. 1988. “Foundations of the Theory of General Equilibrium.” Boston, MA: Academic Press.Google Scholar

  • Balder, E. 2004. “Existence of Competitive Equilibria in Economies With a Measure Space of Consumers and Consumption Externalities.” Mimeo, University of Utrecht.Google Scholar

  • Baumol, W. 1972. “On Taxation and the Control of Externalities.” American Economic Review 62:307–22.Google Scholar

  • Berliant, M., and F.-C. Kung. 2006. “The Indeterminacy of Equilibrium City Formation under Monopolistic Competition and Increasing Returns.” Journal of Economic Theory 131:101–33.CrossrefGoogle Scholar

  • Bonnisseau, J.-M., and E. L. del Mercato. 2010. “Externalities, Consumption Constraints and Regular Economies.” Economic Theory 44(1):123–47.Web of ScienceCrossrefGoogle Scholar

  • Boyd, J. H., and J. P. Conley. 1997. “Fundamental Nonconvexities in Arrovian Markets and a Coasian Solution to the Problem of Externalities.” Journal of Economic Theory 72:388–407.CrossrefGoogle Scholar

  • Cass, D., P. Siconolfi, and A. Villanacci. 2001. “Generic Regularity of Competitive Equilibria with Restricted Participation.” Journal of Mathematical Economics 36:61–76.CrossrefGoogle Scholar

  • Cornet, B., and M. Topuzu. 2005. “Existence of Equilibria for Economies with Externalities and a Measure Space of Consumers.” Economic Theory 26:397–421.CrossrefGoogle Scholar

  • Debreu, G. 1970. “Economies with a Finite Set of Equilibria.” Econometrica 38:387–92.CrossrefGoogle Scholar

  • del Mercato, E. L. 2006. “Existence of Competitive Equilibria with Externalities: A Differentiable Viewpoint.” Journal of Mathematical Economics 42:525–43.CrossrefGoogle Scholar

  • Dierker, H. 1975. “Smooth Preferences and the Regularity of Equilibria.” Journal of Mathematical Economics 2:43–62.CrossrefGoogle Scholar

  • Geanakoplos, J., and W. Shafer. 1990. “Solving Systems of Simultaneous Equations in Economics.” Journal of Mathematical Economics 19:69–93.CrossrefGoogle Scholar

  • Guillemin, V., and A. Pollack. 1974. Differential Topology. Englewood Cliffs, NJ: Prentice-Hall.Google Scholar

  • Greenberg, J., B. Shitovitz, and A. Wieczorek. 1979. “Existence of Equilibrium in Atomless Production Economies with Price Dependent Preferences.” Journal of Mathematical Economics 6:31–41.CrossrefGoogle Scholar

  • Hammond, P. J., M. Kaneko, and M. H. Wooders. 1989. “Continuum Economies with Finite Coalitions: Core, Equilibria, and Widespread Externalities.” Journal of Economic Theory 49:113–34.CrossrefGoogle Scholar

  • Hirsch, M. W. 1976. Differential Topology. New York, NY: Springer-Verlag.Google Scholar

  • Kung, F.-C. 2008. “Voluntary Contributions to Multiple Public Goods in a Production Economy with Widespread Externalities.” Journal of Mathematical Economics 44:1364–78.CrossrefWeb of ScienceGoogle Scholar

  • Mas-Colell, A. 1985. The Theory of General Economic Equilibrium: A Differential Approach. Cambridge, MA: Cambridge University Press.Google Scholar

  • Mas-Colell, A., and J. H. Nachbar. 1991. “On the Finiteness of the Number of Critical Equilibria, with an Application to Random Selections.” Journal of Mathematical Economics 20:397–409.CrossrefGoogle Scholar

  • Noguchi, M., and W. R. Zame. 2006. “Competitive Markets with Externalities.” Theoretical Economics 1:143–66.Google Scholar

  • Polemarchakis, H., and P. Siconolfi. 1997. “Generic Existence of Competitive Equilibria with Restricted Participation.” Journal of Mathematical Economics 28:289–311.CrossrefGoogle Scholar

  • Starrett, D. A. 1972. “Fundamental Nonconvexities in the Theory of Externalities.” Journal of Economic Theory 4:180–99.CrossrefGoogle Scholar

  • Villanacci, A., L. Carosi, P. Benevieri, and A. Battinelli. 2002. Differential Topology and General Equilibrium with Complete and Incomplete Markets. Boston, MA: Kluwer Academic Publishers.Google Scholar

  • Villanacci, A., and E. U. Zenginobuz. 2005. “Existence and Regularity of Equilibria in a General Equilibrium Model with Private Provision of a Public Good.” Journal of Mathematical Economics 41:617–36.CrossrefGoogle Scholar

About the article

Published Online: 2014-07-17

Published in Print: 2015-01-01


Citation Information: The B.E. Journal of Theoretical Economics, Volume 15, Issue 1, Pages 49–62, ISSN (Online) 1935-1704, ISSN (Print) 2194-6124, DOI: https://doi.org/10.1515/bejte-2013-0065.

Export Citation

©2015 by De Gruyter.Get Permission

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

[1]
Elena L. del Mercato and Vincenzo Platino
Journal of Economics, 2017, Volume 121, Number 1, Page 75

Comments (0)

Please log in or register to comment.
Log in